ASRA Updates

Local Anesthetic Systemic Toxicity (LAST): A Problem-Based Learning Discussion

Feb 1, 2021

Timothy Feldheim, MD; Sharlene Lobo, MD; John William Mallett, MD; Linda Le-Wendling, MD

A 31-year-old woman who is 157cm tall and weighs 45kg (BMI 18) presents for repair of a distal femur fracture sustained after a significant fall while mountain climbing. She has a past medical history of Wolf-Parkinson-White syndrome and Type I Diabetes Mellitus. Upon arrival to the hospital, she was found to be in DKA, and is currently being treated with insulin, potassium, and intravenous fluids. However, due to the severity of the fracture and the compromised vascular supply, the orthopedic surgeon would like to proceed to the OR as soon as possible. After a full pre-op and assessment, you as the anesthesiologist decide to give the patient a femoral nerve block and place a catheter for an adjunct to the anesthetic and for post op pain management. 

1. What patient-factors increase her risk of developing Local Anesthetic Systemic Toxicity (LAST)?

a. Small sized patient/low BMI (BMI 18.3, 45kg)
b. Known cardiac conduction abnormality (WPW Syndrome)
c. Electrolyte abnormality (hypokalemia secondary to ketoacidosis)
d. Acidosis (Metabolic acidosis, also due to DKA)

2. What other chronic or acute conditions/risk factors would make a patient susceptible to developing LAST?

a. Liver disease
b. Heart disease
c. Pregnancy
d. Metabolic syndromes
e. Extremes of age secondary to reduced clearance of the anesthetics. Particularly, children less than 4 months of age are at particularly high risk.


In the preoperative area, the patient receives mild sedation to facilitate placement of the block/catheter using a nerve stimulator. 30cc of 0.5% Ropivacaine is administered. Immediately following the injection, the patient reports circumoral numbness, tinnitus, and she appears anxious. After a few moments, she becomes increasingly confused and somnolent. 

3. Was this an appropriate dose of Ropivacaine? What would have been the maximum dose a patient with this weight can receive?

a. No, this was too large of a dose. A maximum dose would be 3 mg/kg of ropivacaine. However, she has risk factors that might necessitate using a lower dose.

4. What are the other maximum doses (in mg/kg) of commonly used local anesthetics?

a. Lidocaine - 5 mg/kg (7 mg/kg if used with epinephrine)
b. Mepivacaine - 4.5 mg/kg (7 mg/kg if used with epinephrine)
c. Bupivacaine - 3 mg/kg
d. Ropivacaine - 3 mg/kg
e. Chloroprocaine - 12 mg/kg

5. Local anesthetic is absorbed by certain areas of the body faster than others. What is the order in which local anesthetic is absorbed by the body from fastest to slowest? What is the primary determinant for speed of local anesthetic absorption?

a. Intravenous-->Intrapleural-->Intercostal-->Epidural -->Brachial Plexus-->Other Peripheral Nerve Areas→ Subcutaneous
b. The primary determinant is the vascularity of the area injected. More vascular areas absorb local anesthetic faster


You glance at the EKG monitor and notice widening of the PR interval.

6. What other EKG findings might you expect to note in a patient in LAST?

a. Bradycardia (most common)
b. Wide-QRS complex ventricular tachycardia
c. Ventricular Fibrillation
d. Asystole


As you dispose of your sharps, you notice PR interval widening. The patient suddenly decompensates and progresses to ventricular fibrillation.

7. What is the next appropriate step in terms of management?

a. Call for help (if you haven’t already).
b. ABC’s. Airway management to ensure appropriate oxygenation and ventilation should be pursued along with cardiovascular support, which may include chest compressions.
c. ACLS protocol should be followed with certain caveats to the normal protocol:

I. reduced doses of epinephrine (< 1mcg/kg). 
II. Since the pathophysiology of LAST is more cardiac depression, hypotension should NOT be treated with medications that increase systemic vascular resistance. Therefore vasopressin or phenylephrine should be avoided 
III. Amiodarone is the antiarrhythmic of choice in the case of ventricular arrhythmias. Nodal blocking or hypotensive inducing agents, such as beta blockers or calcium channel blockers should not be administered as these can worsen the symptoms. Additionally, lidocaine should not be used as an antiarrhythmic as it may worsen the underlying pathology.

d. Intralipid therapy should not be delayed, and typical doses are 1.5mL/kg of 20% intralipid with a subsequent infusion at 0.25mL/kg/min and up to 0.5mL/kg/min. The infusion should be continued for 10 minutes after hemodynamic stability is achieved. The typical maximum dose of intralipid therapy is 10mL/kg within the first 30 minutes.


The patient is resuscitated using your suggestions and proceeds to make a full recovery after having been admitted to the ICU for further observation. 

8. How else can LAST present?

a. CNS alterations are the most common and usually the first presenting symptoms of LAST, and can cover a significant range of symptoms, including tinnitus, metallic taste, perioral numbness, confusion, agitation, difficulty speaking, dizziness, somnolence, and/or seizure. 

i. This can ultimately lead to respiratory insufficiency, coma, or death.

ii. If the patient develops seizures, benzodiazepines are typically viewed as first-line therapy given greater hemodynamic stability. Propofol or barbiturates can both be effective to address seizures, although it is recommended to avoid propofol as this can cause further cardiac depression. Alternatively, intralipid infusion may be an appropriate initial therapy.

b. Cardiac symptoms as listed prior can also be the first symptom

 9. During your M&M conference, you are asked how this can be prevented in the future. What are some things to consider in order to safely administer local anesthetic?

a. Local anesthetic should be administered in a setting where standard ASA monitors can be applied, such as EKG and cardiac rhythm monitors, BP monitors, respiratory monitors, and perfusion monitoring can occur.
b. Aspiration of syringes prior to injection of LA is recommended to prevent accidental intravascular injection, although this can be insensitive.
c. Access to airway rescue devices should be available
d. Access to 20% lipid emulsion or a LAST Rescue Kit should be readily available

i. A LAST kit should contain IV tubing, several syringes for administration, 20% lipid emulsion, and the ASRA checklist

10. If the patient in the situation above were receiving an infusion of local anesthetic, what is the first thing that should have been done?

a. The infusion should have been stopped

11. How long should someone be observed after a LAST event?
a. This depends on the severity of the event as well as comorbidities:
i. Patients who develop neurological symptoms should be observed at least 2 hours after recovery 
ii. Patients who develop cardiac symptoms should be observed for at least 6 hours after recovery
iii. As appropriate if the patient had cardiac arrest


Helpful links:

https://www.asra.com/advisory-guidelines/article/3/local-anesthetic-systemic-toxicity

http://lipidrescue.squarespace.com/

 



References

Neal JM. The American Society of Regional Anesthesia and Pain Medicine Checklist for Managing Local Anesthetic Systemic Toxicity: 2017 Version 2018;43:150-153.
 
Neal, J. M., Barrington, M. J., Fettiplace, M. R., Gitman, M., Memtsoudis, S. G., Mörwald, E. E., et al. (2018). The Third American Society of Regional Anesthesia and Pain Medicine Practice Advisory on Local Anesthetic Systemic Toxicity. Regional Anesthesia and Pain Medicine, 43(2), 113-123.
 
Weinberg, G.L. . (2010). Treatment of Local Anesthetic Systemic Toxicity (LAST). Regional Anesthesia and Pain Medicine, 35 (2), 188-193. 10.1097/AAP.0b013e3181d246c3.

Bryan D. Systematic review of clinical adverse events reported after acute intravenous lipid emulsion administration, Clinical Toxicology, 54:5, 365-404,

El-Boghdadly K, Pawa A, Chin KJ. Local anesthetic systemic toxicity: current perspectives. Local Reg Anesth. 2018;11:35–44. Published 2018 Aug 8. 

Close Nav